Alert archive / Montana / High Wind Watches in 2021

High Wind Watch 7, NWS Billings, MT

June 9, 202110 counties in Montana; Sheridan County, Wyoming

NWS Billings, MT issued this high wind watch at Jun 9, 2021, 3:19 AM MDT for 10 counties in Montana; Sheridan County, Wyoming. It took effect at Jun 10, 2021, 3:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 9, 2021, 3:19 AM MDT (09:19 UTC)
In effect from
Jun 10, 2021, 3:00 PM MDT
Expired
Jun 10, 2021, 2:53 AM MDT
In force
Issued by
NWS Billings, MT

Counties Big Horn County, MT, Carbon County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Musselshell County, MT, Powder River County, MT, Rosebud County, MT, Treasure County, MT, Yellowstone County, MT, Sheridan County, WY

The radar

The Billings radar (KBLX), 144 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

993 
WWUS75 KBYZ 090919
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
319 AM MDT Wed Jun 9 2021

MTZ029>033-036-037-057-058-138-169-173-235-WYZ199-100930-
/O.NEW.KBYZ.HW.A.0007.210610T2100Z-210611T0900Z/
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-Powder River-
Carter-Northern Big Horn-Southern Rosebud-Southern Big Horn-
Bighorn Canyon-Northeastern Yellowstone-Southwestern Yellowstone-
Sheridan Foothills-
Including the locations of Pryor, Miles City, Crow Agency, Lodge
Grass, Alzada, Shepherd, Colstrip, Ridgeway, Custer, Dayton,
Busby, Pompeys Pillar, Broadus, Biddle, Fort Smith, Lame Deer,
Roundup, Sheridan, Hardin, Ballantine, Worden, Baker, Huntley,
Hysham, Billings, Forsyth, Ashland, Lockwood, Volborg, Decker,
Melstone, Ekalaka, Ranchester, and Laurel
319 AM MDT Wed Jun 9 2021

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE 
THURSDAY NIGHT...

* WHAT...West to northwest winds 30 to 45 mph with gusts up to 60 
  mph possible.

* WHERE...Portions of central, south central, and southeast Montana. 
  Portions of north central Wyoming.

* WHEN...From Thursday afternoon through late Thursday night.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Low humidity in combination with strong winds 
  will cause fire weather concerns as well.  Be careful to not cause 
  a spark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

TWH
3 follow-up statements
009 
WWUS75 KBYZ 092110
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
310 PM MDT Wed Jun 9 2021

MTZ029>033-036-037-057-058-138-169-173-235-WYZ199-102115-
/O.CON.KBYZ.HW.A.0007.210610T2100Z-210611T0900Z/
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-Powder River-
Carter-Northern Big Horn-Southern Rosebud-Southern Big Horn-
Bighorn Canyon-Northeastern Yellowstone-Southwestern Yellowstone-
Sheridan Foothills-
Including the locations of Pryor, Miles City, Crow Agency, Lodge
Grass, Alzada, Shepherd, Colstrip, Ridgeway, Custer, Dayton,
Busby, Pompeys Pillar, Broadus, Biddle, Fort Smith, Lame Deer,
Roundup, Sheridan, Hardin, Ballantine, Worden, Baker, Huntley,
Hysham, Billings, Forsyth, Ashland, Lockwood, Volborg, Decker,
Melstone, Ekalaka, Ranchester, and Laurel
310 PM MDT Wed Jun 9 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
LATE THURSDAY NIGHT...

* WHAT...West to northwest winds 30 to 45 mph with gusts up to 60 
  mph possible.

* WHERE...Portions of central, south central, and southeast Montana. 
  Portions of north central Wyoming.

* WHEN...From Thursday afternoon through late Thursday night.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Low humidity in combination with strong winds 
  will cause fire weather concerns as well.  Be careful to not cause 
  a spark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Setzenfand
332 
WWUS75 KBYZ 100243
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
843 PM MDT Wed Jun 9 2021

MTZ029>033-036-037-057-058-138-169-173-235-WYZ199-110245-
/O.CON.KBYZ.HW.A.0007.210610T2100Z-210611T0900Z/
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-Powder River-
Carter-Northern Big Horn-Southern Rosebud-Southern Big Horn-
Bighorn Canyon-Northeastern Yellowstone-Southwestern Yellowstone-
Sheridan Foothills-
Including the locations of Pryor, Miles City, Crow Agency, Lodge
Grass, Alzada, Shepherd, Colstrip, Ridgeway, Custer, Dayton,
Busby, Pompeys Pillar, Broadus, Biddle, Fort Smith, Lame Deer,
Roundup, Sheridan, Hardin, Ballantine, Worden, Baker, Huntley,
Hysham, Billings, Forsyth, Ashland, Lockwood, Volborg, Decker,
Melstone, Ekalaka, Ranchester, and Laurel
843 PM MDT Wed Jun 9 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
LATE THURSDAY NIGHT...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph possible.

* WHERE...Portions of central, south central, and southeast Montana. 
  Portions of north central Wyoming.

* WHEN...From Thursday afternoon through late Thursday night.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Chambers
719 
WWUS75 KBYZ 100853
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
253 AM MDT Thu Jun 10 2021

MTZ029-169-173-235-101000-
/O.CAN.KBYZ.HW.A.0007.210610T2100Z-210611T0900Z/
Musselshell-Bighorn Canyon-Northeastern Yellowstone-Southwestern
Yellowstone-
Including the locations of Pryor, Miles City, Crow Agency, Lodge
Grass, Alzada, Shepherd, Colstrip, Ridgeway, Custer, Dayton,
Busby, Pompeys Pillar, Broadus, Biddle, Fort Smith, Lame Deer,
Roundup, Sheridan, Hardin, Ballantine, Worden, Baker, Huntley,
Hysham, Billings, Forsyth, Ashland, Lockwood, Volborg, Decker,
Melstone, Ekalaka, Ranchester, and Laurel
253 AM MDT Thu Jun 10 2021

...HIGH WIND WATCH IS CANCELLED...

Although strong wind gusts up to 50 mph are expected late this 
afternoon and evening, warning level winds in excess of 58 mph are 
no longer expected. Therefore, the High Wind Watch has been 
cancelled.

$$

MTZ030>033-036-037-057-058-138-WYZ199-110900-
/O.UPG.KBYZ.HW.A.0007.210610T2100Z-210611T0900Z/
/O.NEW.KBYZ.HW.W.0008.210610T2300Z-210611T0900Z/
Treasure-Northern Rosebud-Custer-Fallon-Powder River-Carter-
Northern Big Horn-Southern Rosebud-Southern Big Horn-Sheridan
Foothills-
Including the locations of Pryor, Miles City, Crow Agency, Lodge
Grass, Alzada, Colstrip, Ekalaka, Busby, Biddle, Lame Deer,
Volborg, Sheridan, Hardin, Ridgeway, Broadus, Baker, Hysham,
Forsyth, Ashland, Decker, Dayton, and Ranchester
253 AM MDT Thu Jun 10 2021

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 AM MDT 
FRIDAY...

* WHAT...West to northwest winds 30 to 45 mph with gusts up to 60 
  mph expected.

* WHERE...Portions of south central and southeast Montana. Portions 
  of north central Wyoming.

* WHEN...From 5 PM this afternoon to 3 AM MDT Friday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid windows and stay away from downed power lines. Use caution if 
you must drive.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

TWH

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind watch went out at Jun 8, 9:52 PM MDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 8, 9:52 PM MDT, 5 hours 27 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
952 PM MDT Tue Jun 8 2021

.UPDATE...

Thunderstorms continue to pull away north and east from SE
Montana this evening. With drier more stable air building in from
the west and no additional development noted over the past hour or
so, have cancelled the Severe Thunderstorm Watch for our remaining
counties. Could still see a few 30 to 45 mph wind gusts eminating
out of the ongoing convection to the north and east for another
hour or so. After that expect clearing skies and a calm overnight
period. Chambers

&&

.DISCUSSION...
Tonight through Wednesday night...

Filling low moving north and east through the Great Basin has
made it to Wyoming this afternoon. Showers and thunderstorms have
already been moving north off the Beartooth/Absaroka mountains as
some energy associated with the low advects north. As the wave
lifts north and east, easterly winds from an associated surface
low over southeast MT/NE Wyoming have been advecting moisture
into the Dakotas and Montana (observed dewpoint temperatures in
the 60s near the I94 corridor). Under the surface low however,
air is very dry with dewpoints in the 30s. With forcing from the
wave, combined with good instability (CAPE values up to 2500
J/kg), deep layer shear and advecting moisture, expect strong to
severe thunderstorms to develop over central, north, and far
eastern areas later this afternoon and evening. Large hail and
damaging winds are the main threats. SPC currently has a marginal
and slight risk of severe thunderstorms over much of the area,
with an enhanced risk, to areas off to the northeast, where the
threat of severe weather is greater.

Storms will shift northeast out of the area later this evening.
Wednesday looks to be mainly dry as jet forcing shifts to western
Montana. Expect low temperatures in the 50s tonight, with 80s to
low 90s for highs tomorrow. Wednesday will be a warm night with
lows in the 50s to upper 60s. STP

Thursday through Tuesday...

Thursday will be the last chance for some precipitation through
the extended. Still expecting a well defined trough and cold front to
cross the area. Ensemble guidance is still showing a chance for
some stronger convection along with some strong pre- and post-
frontal winds. Conditions still look most favorable for the
stronger convection over southeast MT, near the Dakota border.
There will be good mixing that will let some fairly strong winds
mix to the surface. Gust 45 to 50 mph are still showing up quite
often in the ensemble guidance. These could be even higher if any
convection can enhance it.

Once the trough is out of the area by Friday, the area's weather
will be once again dominated by a ridge of high pressure.
Temperatures on Sunday will be back into the 90s for much of the
area if not approaching 100 degrees again for some locations by
early next week. The forecast high temperatures are near record
levels at Sheridan, Livingston and Billings on Monday and at
Miles City, Livingston and Billings on Tuesday. Lows will also be
climbing to the 60s through the weekend. Reimer/RMS

&&

.AVIATION...

A strong thunderstorm will remain possible over SE Montana
through 06z, with strong wind gusts to 50kts the main threat.
Clearing skies and light winds will allow patchy fog/stratus to
develop over areas east of Billings lasting into mid morning
Wednesday, with local IFR conditions possible. Otherwise VFR
conditions will prevail through Wednesday. Chambers

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 055/091 058/088 049/078 053/087 056/091 061/097 063/098
    01/U    14/T    40/U    00/U    00/U    00/U    10/U
LVM 049/086 051/078 039/075 047/083 049/088 053/093 055/093
    01/U    16/T    30/U    00/B    00/U    11/U    11/U
HDN 054/093 056/093 048/080 050/089 054/093 060/099 061/099
    01/U    02/T    50/U    00/U    00/U    00/U    10/U
MLS 059/089 066/097 052/077 052/087 057/091 061/096 063/096
    10/U    11/U    50/U    00/U    00/U    00/U    10/U
4BQ 059/091 068/098 051/076 053/087 058/091 062/095 065/096
    10/U    01/U    40/U    00/U    00/U    00/U    10/U
BHK 059/087 064/097 050/076 050/086 055/089 058/092 061/093
    10/U    02/T    51/N    00/U    00/U    00/U    10/U
SHR 054/092 059/093 045/078 049/088 054/092 058/096 060/096
    00/U    01/U    40/U    00/U    00/U    01/U    10/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 8, 3:17 PM MDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
317 PM MDT Tue Jun 8 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-092130-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
317 PM MDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Severe thunderstorms possible.

* WHERE...Southern Montana.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Thunderstorms have the potential to produce
  large hail and damaging winds, along with torrential rainfall.
  Stay alert if you have travel or outdoor plans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:25 PM MDTSpecial Weather StatementBYZCarter50 min
Jun 8, 6:32 PM MDTSpecial Weather StatementBYZFallon43 min
Jun 8, 6:46 PM MDTSpecial Weather StatementBYZRosebud44 min
Jun 8, 7:02 PM MDTSevere Thunderstorm WarningBYZRosebud58 min
Jun 8, 7:52 PM MDTSevere Thunderstorm WarningBYZCuster, Rosebud42 min
Jun 8, 8:02 PM MDTSpecial Weather StatementBYZCarter43 min
Jun 9, 3:57 AM MDTFire Weather WatchBYZBig Horn, Carter, Custer, Fallon, Golden Valley, Musselshell and 4 more10 hr
Jun 9, 1:38 PM MDTRed Flag WarningBYZBig Horn, Carter, Custer, Fallon, Golden Valley, Musselshell and 4 more32 hr

Nearby

High Wind Watches in Montana, 2021High Wind Watches in Wyoming, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.